Nivolumab induced subacute cutaneous lupus erythematosus 

A 58-year-old woman presented with a six-week history of a pruritic monomorphous violaceous papular eruption of her upper trunk and limbs. Her past medical history included chemotherapy-resistant non-small cell lung cancer. She commenced nivolumab, a programmed death (PD-1) inhibitor, 5 months prior to the onset of the cutaneous eruption, with CT proven clinical response. However treatment was complicated by autoimmune haemolytic anaemia requiring oral corticosteroid therapy. With the taper of prednisolone, the cutaneous eruption appeared. Over the next two weeks the lesions evolved into polycyclic and annular violaceous papulosquamous plaques with subtle photoaccentuation, also involving the face. Skin biopsy demonstrated attenuation of the epidermis, interface change with lymphocytes at the dermo-epidermal junction and basal vacuolar change. Direct immunofluorescence was negative. Immunological studies were positive for Ro-50 and 62 antibodies as well as anti-cardiolipin antibodies. The clinical, histological and immunological findings were supportive of a diagnosis of nivolumab induced subacute cutaneous lupus. Nivolumab was withheld, the patient was counseled on strict sun avoidance, commenced on topical bethamethasone diproprionate ointment, a tapering course of prednisolone and hydroxychloroquine. Control of the cutaneous eruption was achieved, she recommenced nivolumab and remained on low dose prednisolone and hydroxychloroquine, without relapse. In summary, this is the first reported case of de novo subacute lupus erythematosus induced by nivolumab. The advent of immunotherapy in medical oncology has been accompanied by the development of cutaneous drug eruptions.1 A multidisciplinary approach to management, involving the dermatology team, mitigates morbidity and allows patients to remain on these lifesaving agents.
1. 1. Hwang SJ, Carlos G, Wakade D, Byth K, Kong BY, Chou S, et al. Cutaneous adverse events (AEs) of antiprogrammed cell-death (PD)-1 therapy in patients with metastatic melanoma: A single-institution cohort. J Am Acad Dermatol. 2016 March;74(3):455-61.

Dr. Rose Liu